Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

July 26, 2021Polk County, Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this special weather statement at Jul 26, 2021, 5:45 PM EDT for Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 5:45 PM EDT (21:45 UTC)
Expired
Jul 26, 2021, 6:30 PM EDT
In force
45 min
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Polk County, TN

The radar

The Knoxville radar (KMRX), 138 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS84 KMRX 262145
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
545 PM EDT Mon Jul 26 2021
 
NCZ060-061-TNZ086-087-101-102-262230-
Clay NC-Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-
545 PM EDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...SOUTHWESTERN CLAY...
POLK AND SOUTHERN MONROE COUNTIES UNTIL 630 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Etowah, or 12 miles north of Ducktown, moving
south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Murphy, Benton, Ducktown, William L. Davenport Refuge, Coker Creek,
Violet, Big Frog Mountain, Parksville, Turtletown and Copperhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8473 3527 8462 3527 8452 3531 8447
      3529 8403 3524 8401 3522 8396 3499 8384
TIME...MOT...LOC 2144Z 016DEG 7KT 3521 8440 

$$

McD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 26, 3:33 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 26, 3:33 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
333 PM EDT Mon Jul 26 2021

.SHORT TERM...(Tonight and Tuesday)...

Widespread showers and thunderstorms over the central part of east
Tennessee this afternoon are moving into the Smoky Mountains with
more scattered convection across the southern third and
only isolated storms left behind across the northeast.

Some stronger storms earlier this afternoon as they crossed the
northern areas of east Tennessee and southwest Virginia have begun
to weaken as shear is less farther south of weak front that is
over central Kentucky at this time. Isolated heavy downpours still
possible, and some gusty winds to bring a few trees down. The
overall severe threat is low.

The upper level support is weak except along the northern border
near Kentucky closer to the front. The front should advance
slowly south tonight and then become stationary across the
central or southern sections Tuesday and begin to break up by
Tuesday evening as upper level ridging strengthens late in the
day.

The forecast for tonight is decreasing convection by evening with
activity gone by about midnight. Think the southern area will have
the best chance in the evening since northern two thirds had the
most coverage of storms and has somewhat stabilized. Leftover
high cloudiness from earlier storms will keep lows mild again in
the upper 60s to mid 70s. Patchy fog will form across much of the
area due to the significant rainfall from todays storms.

Tuesday as front shifts south expect most of the shower and
thunderstorms to develop across the south with about a 50 percent
chance extreme south here to slight chance north and about 30
percent chance showers and storms central and eastern mountains.
Upper level ridging will begin to shift east late Tuesday.
Temperatures will be about the same as today with highs in the
upper 80s to lower 90s and heat index values near 100 in the
extreme south near Chattanooga.

TD

.LONG TERM...(Tuesday night through Monday)...

Key Messages:

1. Hot weather mid-week with temperatures in the mid 90s and heat
indices 100F to 105F.

2. Dry weather Wednesday and Thursday with drier boundary layer
airmass.

3. Frontal boundary will bring isolated to scattered convection
Friday through the weekend.

Discussion:

Upper 500mb heights increase to 594dam along the eastern periphery
of an upper ridge centered across the Great Plains. Strong
subsidence and NW flow will bring strong subsidence and drier air.
Temperatures are forecast to be in the mid to upper 90s on Wednesday
and Thursday with heat index values near 100 to 105F. The mitigating
factor for higher heat index values will be the relatively drier air
with dew points mostly in the mid to upper 60s. Strong subsidence
and dry air aloft will also limit precip chances midweek.

A cold front will move southeast across the area on Friday, but with
low to mid-level ridging resulting in continued NW flow and blocking
deep moisture return ahead of the front, believe precip chances will
be low and mostly isolated with the front. This is shown in most
model guidance showing weakening QPF output as the front progresses
southward. The GFS and ECMWF both show a strong shortwave amplifying
troughing over the weekend with an increase in scattered convection.
The biggest question will be placement of the frontal boundary at
that time. The GFS keeps the front near our area while the ECMWF
takes it further south. While PoPs do increase over the weekend,
confidence in precip coverage is still low. With amplifying troughing
across the area, temperatures will be expected to decrease to
near normal for this time of year.

JB

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered to numerous showers and thunderstorms are now developing
across northeast Tennessee and spreading into central east
Tennessee early this afternoon after slow start this morning.
Have update TAF sites with VCTS in at all sites the next few hours
and added a TEMPO for TSRA at all sites. Flight categories will
be mostly VFR, with MVFR conditions in TSRA this afternoon. Also,
expect some MVFR fog likely at all terminals late tonight. With
best coverage possible at KTRI put IFR group for a few hours late
tonight early Tuesday. VFR conditions by 12 to 14Z Tuesday
morning after fog lifts.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  91  73  95  72 /  30  50  10   0   0
Knoxville McGhee Tyson Airport, TN  72  91  72  96  71 /  30  40   0   0   0
Oak Ridge, TN                       72  91  69  95  70 /  30  30   0   0   0
Tri Cities Airport, TN              67  90  66  94  66 /  30  30  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 26, 3:35 PM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
335 PM EDT Mon Jul 26 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
335 PM EDT Mon Jul 26 2021 /235 PM CDT Mon Jul 26 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Widespread showers and thunderstorms are expected late this
afternoon, some of which could produce frequent lightning, strong
and gusty winds, and heavy rainfall rates that may cause isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot temperatures in the mid to upper 90s Wednesday and Thursday
combined with high humidity will lead to heat index values between
100 and 105. The highest heat indices will be in the southern
Plateau and central and southern Valley. Heat deaths are preventable.
Those outdoors should take frequent breaks in air conditioning
and drink plenty of water to remain hydrated. Never leave people
or pets unattended in vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/JB

In the hours before

Special weather statement, Jul 26, 4:20 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Mon Jul 26 2021

VAZ006-262100-
Russell VA-
420 PM EDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL COUNTY UNTIL 500
PM EDT...

At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lebanon, Cleveland Va, St. Paul and Castlewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3692 8194 3677 8227 3690 8233 3689 8232
      3691 8232 3690 8231 3691 8230 3697 8233
      3700 8229 3700 8227 3699 8226 3704 8217
      3704 8213
TIME...MOT...LOC 2020Z 240DEG 49KT 3699 8205

McD
Special weather statement, Jul 26, 4:25 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
325 PM CDT Mon Jul 26 2021

TNZ098-262115-
Marion TN-
325 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION COUNTY UNTIL 415
PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Sewanee, or 12 miles northwest of Bridgeport. This
storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jasper, South Pittsburg, Kimball, Monteagle, Orme, Fiery Gizzard
State Park, Sequatchie Cave, Foster Falls State Park and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3529 8569 3531 8565
      3530 8563 3531 8559 3498 8558 3499 8586
      3522 8586 3522 8587
TIME...MOT...LOC 2025Z 236DEG 3KT 3509 8586

McD
Special weather statement, Jul 26, 4:27 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
427 PM EDT Mon Jul 26 2021

TNZ082>085-262115-
Rhea TN-Bledsoe TN-Meigs TN-McMinn TN-
427 PM EDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...NORTHEASTERN BLEDSOE...
MEIGS AND SOUTHWESTERN MCMINN COUNTIES UNTIL 515 PM EDT/415 PM
CDT/...

At 426 PM EDT/326 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Dayton. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Dayton, Decatur, Spring City, Graysville, Riceville, Peakland,
Hillsview, Stinging Fork Falls State Park, Piney Falls State Park and
Big Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 8497 3538 8500 3538 8503 3541 8502
      3544 8506 3577 8516 3576 8507 3577 8504
      3575 8503 3577 8494 3576 8492 3580 8483
      3535 8461 3532 8480 3533 8481 3533 8482
      3536 8488 3533 8489 3530 8492 3529 8495
TIME...MOT...LOC 2026Z 236DEG 3KT 3554 8494

McD
Special weather statement, Jul 26, 4:57 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
457 PM EDT Mon Jul 26 2021

TNZ081>085-099>101-262145-
Sequatchie TN-Rhea TN-Bledsoe TN-West Polk TN-Bradley TN-Hamilton TN-
Meigs TN-McMinn TN-
457 PM EDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...NORTHERN
BRADLEY...EAST CENTRAL SEQUATCHIE...SOUTHWESTERN BLEDSOE...
SOUTHWESTERN MEIGS...NORTHWESTERN POLK...SOUTHERN MCMINN AND
NORTHEASTERN HAMILTON COUNTIES UNTIL 545 PM EDT/445 PM CDT/...

At 456 PM EDT/356 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Charleston, or 10 miles northeast of Cleveland,
moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Cleveland, Athens, Dayton, Dunlap, Benton, Soddy-Daisy, Etowah,
Charleston, Englewood and Graysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3523 8512 3536 8541 3552 8531 3541 8443
      3540 8443 3540 8441 3539 8441 3532 8444
      3532 8445 3529 8450 3527 8446 3518 8450
      3516 8477
TIME...MOT...LOC 2056Z 016DEG 7KT 3531 8479

McD
Special weather statement, Jul 26, 5:38 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
538 PM EDT Mon Jul 26 2021

TNZ099-100-262230-
Bradley TN-Hamilton TN-
538 PM EDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BRADLEY AND SOUTHEASTERN
HAMILTON COUNTIES UNTIL 630 PM EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lakesite, or 11 miles northwest of Cleveland, moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Chattanooga, Cleveland, Soddy-Daisy, Lakesite, Harrison, South
Cleveland, Red Bank, Collegedale, Harrison Bay State Park and Flint
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3509 8531 3535 8514 3531 8496 3529 8495
      3530 8494 3529 8493 3502 8490
TIME...MOT...LOC 2137Z 016DEG 7KT 3525 8506

McD
Special weather statement, Jul 26, 5:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
545 PM EDT Mon Jul 26 2021

NCZ060-061-TNZ086-087-101-102-262230-
Clay NC-Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-
545 PM EDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...SOUTHWESTERN CLAY...
POLK AND SOUTHERN MONROE COUNTIES UNTIL 630 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Etowah, or 12 miles north of Ducktown, moving
south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Murphy, Benton, Ducktown, William L. Davenport Refuge, Coker Creek,
Violet, Big Frog Mountain, Parksville, Turtletown and Copperhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8473 3527 8462 3527 8452 3531 8447
      3529 8403 3524 8401 3522 8396 3499 8384
TIME...MOT...LOC 2144Z 016DEG 7KT 3521 8440

McD

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:08 PM EDTAreal Flood AdvisoryMRXSequatchie52 min
Jul 26, 1:14 PM EDTSpecial Weather StatementMRXClaiborne, Hancock, Hawkins46 min
Jul 26, 1:26 PM EDTSpecial Weather StatementMRXCampbell49 min
Jul 26, 1:40 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union50 min
Jul 26, 2:05 PM EDTSpecial Weather StatementMRXAnderson, Campbell40 min
Jul 26, 2:10 PM EDTSpecial Weather StatementMRXGrainger, Hamblen50 min
Jul 26, 2:45 PM EDTSpecial Weather StatementMRXSevier45 min
Jul 26, 2:47 PM EDTSpecial Weather StatementMRXAnderson, Knox43 min
Jul 26, 3:07 PM EDTSpecial Weather StatementMRXCocke38 min
Jul 26, 3:45 PM EDTSpecial Weather StatementMRXMeigs, Rhea45 min
Jul 26, 3:54 PM EDTSpecial Weather StatementMRXRhea51 min
Jul 26, 4:07 PM EDTSpecial Weather StatementMRXScott38 min
Jul 26, 4:25 PM EDTSpecial Weather StatementMRXMarion50 min
Jul 26, 4:27 PM EDTSpecial Weather StatementMRXMeigs, Rhea48 min
Jul 26, 4:37 PM EDTFlash Flood WarningMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea68 min
Jul 26, 4:57 PM EDTSpecial Weather StatementMRXMcMinn48 min
Jul 26, 5:38 PM EDTSpecial Weather StatementMRXHamilton52 min
Jul 26, 6:24 PM EDTSpecial Weather StatementMRXRhea51 min
Jul 26, 7:29 PM EDTSpecial Weather StatementMRXSequatchie31 min
Jul 26, 4:20 PM EDTSpecial Weather StatementMRXRussell40 min

Nearby

Special Weather Statements in Tennessee, 2021Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.